Alert archive / New Jersey / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS New York, NY

May 15, 20184 counties in New Jersey; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut; 4 counties in New York

NWS New York, NY issued this severe thunderstorm warning at May 15, 2018, 3:34 PM EDT for 4 counties in New Jersey; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut; 4 counties in New York. It was in force for 86 min. 60 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 3:34 PM EDT (19:34 UTC)
Expired
May 15, 2018, 5:00 PM EDT
In force
86 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Bergen County, NJ, Essex County, NJ, Passaic County, NJ, Union County, NJ, Orange County, NY, Putnam County, NY, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 107 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 4:00 PM EDTTSTM WND DMGNewburgh, NY60 MPH WIND GUST. TREE LIMBS DOWN.
May 15, 4:10 PM EDTTSTM WND DMGWashingtonville, NYTREES SNAPPED OR UPROOTED.
May 15, 4:12 PM EDTTSTM WND DMGNewburgh, NYPARTIAL BUILDING COLLAPSE AT SOUTH ROBINSON AVENUE AND BROADWAY.
May 15, 4:12 PM EDTTSTM WND DMGNewburgh, NYPARTIAL BUILDING COLLAPSE ON LIBERTY STREET BETWEEN WASHINGTON STREET AND ANN STREET.
May 15, 4:12 PM EDTTSTM WND DMGNewburgh, NYROOF AND SIDING BLOWN OFF A BUILDING ON WASHINGTON STREET.
May 15, 4:12 PM EDTTSTM WND DMGNewburgh, NYROOF BLOWN OFF BUILDING ON LIBERTY STREET BETWEEN WASHINGTON STREET AND ANN STREET.
May 15, 4:12 PM EDTTSTM WND DMGNewburgh, NYROOF COVER BLOWN OFF AN ABANDONED BUILDING ON CARPENTER AVENUE NEAR BROADWAY WITH BRICKS ON THE GROUND. PARTIAL BUILDING COLLAPSE.
May 15, 4:16 PM EDTTSTM WND DMGNewburgh, NYSTORM SURVEY TEAM CONFIRMED STRAIGHT LINE WIND DAMAGE IN NEWBURGH WITH NUMEROUS TREES AND WIRES DOWN. MAXIMUM WIND SPEEDS WERE 90-100 MPH.
May 15, 4:16 PM EDTTSTM WND DMGWashingtonville, NYTREES DOWN AROUND TOWN.
May 15, 4:16 PM EDTTSTM WND GST 58New Windsor, NY
May 15, 4:16 PM EDTTORNADONewburgh, NYSTORM SURVEY TEAM CONFIRMED AN EF0 TORNADO WITH ESTIMATED PEAK WINDS OF 85 MPH AND A PATH LENGTH OF 674 YARDS.
May 15, 4:17 PM EDTTSTM WND DMG1 Nne New Windsor, NYLARGE TREE UPROOTED ON QUASSAICK AVENUE
May 15, 4:17 PM EDTTSTM WND DMG1 Ssw Newburgh, NYSHINGLES AND TAR PAPER BLOWN OFF THE ROOFS OF NUMEROUS HOUSES ON MERILINE AVENUE.
May 15, 4:17 PM EDTTSTM WND DMG1 Ssw Newburgh, NYSHINGLES AND TAR PAPER BLOWN OFF THE ROOFS OF NUMEROUS HOUSES ON MERILINE AVENUE. IN ADDITION...NUMEROUS TREES DOWN ON HOUSES AND CARS.
May 15, 4:17 PM EDTTSTM WND DMGNewburgh, NY*** 1 FATAL *** TREE FELL ON MOVING CAR ON ALBANY POST RD KILLING THE WOMAN INSIDE.
May 15, 4:17 PM EDTTSTM WND DMGWindsor Crest, NY3 FT DIAMETER TREE DOWN ON VAN ON UNION AVENUE IN NEW WINDSOR.
May 15, 4:20 PM EDTTSTM WND DMGBeacon, NYTREE DOWN ON I-84 WESTBOUND BLOCKING THE RIGHT LANE
May 15, 4:21 PM EDTTSTM WND DMGBeacon, NYLARGE TREE LIMBS AND BRANCHES DOWN.
May 15, 4:25 PM EDTTSTM WND DMGNew Windsor, NYNUMEROUS TREES DOWN IN NEW WINDSOR, SPECIFICALLY NEAR JACKSON AVE. AND NY94
May 15, 4:29 PM EDTTORNADOKent, NYSTORM SURVEY TEAM CONFIRMED AN EF2 TORNADO WITH ESTIMATED PEAK WINDS OF 110 MPH.
May 15, 4:32 PM EDTTORNADOPatterson, NYSTORM SURVEY TEAM CONFIRMED AN EF1 TORNADO WITH ESTIMATED PEAK WINDS OF 100 MPH AND A DISCONTINUOUS 75 YARD PATH.
May 15, 4:35 PM EDTTSTM WND DMGCarmel, NYTREES AND WIRES DOWN ALONG ROUTE 52 WITH AT LEAST ONE POWER POLE SNAPPED.
May 15, 4:35 PM EDTTSTM WND DMGKent Hills, NYROOF BLOWN OFF A DUNKIN DONUTS ON ROUTE 52 NEAR FARMERS MILLS ROAD.
May 15, 4:35 PM EDTTSTM WND DMGLake Carmel, NYBANK SIGN DAMAGED AT THE PUTNAM COUNTY NATIONAL BANK ON ROUTE 52.
May 15, 4:36 PM EDTTSTM WND DMGChestnut Ridge, NY*** 1 FATAL *** TREE FELL ON CAR ON RED SCHOOLHOUSE ROAD KILLING 80 YEAR OLD WOMAN INSIDE.
May 15, 4:36 PM EDTTSTM WND DMGKent Corners, NYTREES DOWN ON WOODSTOCK ROAD
May 15, 4:38 PM EDTTSTM WND GST 63Croton-On-Hudson, NY
May 15, 4:40 PM EDTTSTM WND DMG1 Ssw Newburgh, NY*** 1 FATAL *** TREE DOWN ON ROBINSON AVENUE/9W NEAR THE NEW WINDSOR TOWN LINE CRUSHING A CAR. AN 11 YEAR OLD GIRL INSIDE THE CAR WAS KILLED.
May 15, 4:40 PM EDTTSTM WND DMG1 Ssw Newburgh, NYTREE DOWN ON PERSON ON ROBINSON AVENUE/9W NEAR THE NEW WINDSOR TOWN LINE. CPR IN PROCESS.
May 15, 4:40 PM EDTTSTM WND DMGFort Clinton, NY5 INCH TREE ON CAR IN BEAR MOUNTAIN STATE PARK ON 9W NEAR IONA CIRCLE.
May 15, 4:40 PM EDTTSTM WND DMGNew Windsor, NYTREE ON CAR WITH PEOPLE TRAPPED ON ROUTE 300 NEAR NEW WINDSOR. CORRECTED FOR LOCATION
May 15, 4:40 PM EDTTSTM WND DMGPark Ridge, NJLARGE TREE KNOCKED DOWN.
May 15, 4:40 PM EDTTSTM WND GST 65Brewster, NY
May 15, 4:42 PM EDTTSTM WND DMGWest Milford, NJTREE DOWN ON CAR ON RT 23
May 15, 4:43 PM EDTTSTM WND DMGDanbury, CT*** 1 FATAL *** TREE FELL ON TRUCK IN CANDLEWOOD LAKE AREA KILLING A MAN
May 15, 4:43 PM EDTTSTM WND DMGDanbury, CT*** 1 INJ *** A DUGOUT ROOF COLLAPSED ON THE BASEBALL FIELD OF HENRY ABBOTT TECHNICAL HIGH SCHOOL RESULTING IN ONE SERIOUS INJURY.
May 15, 4:43 PM EDTTSTM WND GST 67Tappan Zee Light 14, NY
May 15, 4:44 PM EDTTSTM WND GST 66Caldwell, NJ
May 15, 4:45 PM EDTTSTM WND DMGBrookfield, CTHANOVER BRIDGE ROAD, MANY LARGE TREES DOWN, FENCES BLOWN OUT.
May 15, 4:45 PM EDTTSTM WND DMGBrookfield, CTSIGNIFICANT TREE DAMAGE AT ON RT 7 AT THE EXIT 12 INTERCHANGE WITH APPROXIMATELY A 1/4 MILE WIDE SWATH ACROSS THE HIGHWAY TO BROOKFIELD CENTER
May 15, 4:45 PM EDTTSTM WND DMGCaldwell, NJLARGE TREES DOWN
May 15, 4:45 PM EDTTSTM WND DMGNew Fairfield, CT*** 1 FATAL *** TREE FELL ON A CAR ON BRUSH HILL ROAD, KILLING ONE PERSON INSIDE.
May 15, 4:45 PM EDTTSTM WND DMGNew Fairfield, CTNUMEROUS TREES DOWN NEAR THE INTERSECTION OF ROUTE 37 AND ROUTE 39. ALSO NICKEL SIZED HAIL.
May 15, 4:47 PM EDTTSTM WND DMG1 Nnw Candlewood Shores, CTTREES DOWN NEAR CANDLEWOOD LAKE AND SQUANTZ POND NEAR THE SHERMAN LINE. ESTIMATED 70 MPH WINDS.
May 15, 4:47 PM EDTTSTM WND DMGNyack, NYTREES DOWN ON WIRES ON NORTH BROADWAY.
May 15, 4:49 PM EDTTSTM WND DMGOakland, NJTREE ON A HOUSE ON PAGE DRIVE
May 15, 4:50 PM EDTTSTM WND DMG1 Nnw Rocky Glen, CTTREES DOWN ON FARM FIELD RIDGE ROAD IN SANDY HOOK.
May 15, 4:50 PM EDTTSTM WND DMG1 Wsw West Nyack, NYTREE DOWN ON KREUZ DRIVE.
May 15, 4:52 PM EDTTSTM WND DMGWest Orange, NJLARGE TREE DOWN ON MAPLE STREET.
May 15, 4:53 PM EDTTSTM WND DMGWashington Township, NJNUMEROUS TREES AND WIRES DOWN...INCLUDING ONE TREE DOWN ON A HOUSE.
May 15, 4:53 PM EDTTORNADOSouthbury, CTSTORM SURVEY TEAM CONFIRMED AN EF1 TORNADO BETWEEN SOUTHBURY AND OXFORD WITH ESTIMATED PEAK WINDS OF 100 MPH, A 400 YARD PATH WIDTH AND A DISCONTINUOUS 4.2 MILE PATH LENGTH.
May 15, 4:55 PM EDTTSTM WND DMGAllendale, NJSIGNIFICANT WINDSHIELD DAMAGE TO CAR FROM FLYING DEBRIS ALONG RT 17 NEAR THE ALLENDALE EXIT.
May 15, 4:56 PM EDTTSTM WND DMG1 Ne Cedarhurst, CTSEVERAL TREES DOWN ON COBBLER LANE IN SOUTHBURY.
May 15, 4:57 PM EDTTSTM WND DMGLittle Falls, NJTREES ON TRACKS ON NEW JERSEY TRANSIT'S MONTCLAIR BOONTON LINE NEAR LITTLE FALLS.
May 15, 4:58 PM EDTTSTM WND DMGOakland, NJTREE ON HOUSE ON WALNUT ST
May 15, 4:59 PM EDTTSTM WND DMGOakland, NJTREE ON HOUSE ON ANDREW AVE.
May 15, 5:00 PM EDTTSTM WND DMGClifton, NJNUMEROUS TREES DOWN AROUND TOWN.
May 15, 5:00 PM EDTTSTM WND DMGNewtown, CTNUMEROUS ROADS CLOSED DUE TO DOWNED TREES IN THE NEWTOWN/MONROE AREA.
May 15, 5:00 PM EDTTSTM WND DMGOxford, CTTREE INTO HOUSE AND NUMEROUS OTHER TREES DOWN ON ROUTE 67.
May 15, 5:00 PM EDTTSTM WND DMGParamus, NJTREE DOWN IN FRONT OF BERGEN CATHOLIC HIGH SCHOOL ON ORADELLE ROAD. ROAD COMPLETELY BLOCKED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 54 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:46 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS51 KOKX 151934
SVROKX
CTC001-009-NJC003-013-031-039-NYC071-079-087-119-152100-
/O.NEW.KOKX.SV.W.0003.180515T1934Z-180515T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
334 PM EDT TUE MAY 15 2018

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fairfield County in southern Connecticut... 
  Northwestern New Haven County in southern Connecticut... 
  Passaic County in northeastern New Jersey... 
  Northwestern Union County in northeastern New Jersey... 
  Bergen County in northeastern New Jersey... 
  Essex County in northeastern New Jersey... 
  Westchester County in southeastern New York...
  Orange County in southeastern New York...
  Putnam County in southeastern New York...
  Rockland County in southeastern New York...

* Until 500 PM EDT.

* At 331 PM EDT, severe thunderstorms were located along a line
  extending from Hazel to near Lava to New Boston-Morea, moving east
  at 70 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Howells around 350 PM EDT.
  Montgomery around 400 PM EDT.
  Walden around 405 PM EDT.
  Newburgh and New Windsor around 410 PM EDT.
  Fahnestock State Park around 420 PM EDT.
  Lake Carmel around 425 PM EDT.
  Brookfield and New Fairfield around 435 PM EDT.
  Danbury and Newtown around 440 PM EDT.
  Summit and Southbury around 450 PM EDT.
  Waterbury and Naugatuck around 455 PM EDT.
  Bloomfield and Rutherford around 500 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have a history of producing wind damage. Winds gusted 
to 64 mph in Scranton PA at 317 PM. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Upton NY.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Continuous cloud to ground lightning is also occurring with these 
storms. Move indoors immediately. Lightning is one of nature's 
leading killers. Remember, if you can hear thunder, you are close 
enough to be struck by lightning.

&&

LAT...LON 4149 7476 4150 7448 4163 7426 4159 7395
      4144 7398 4149 7393 4153 7353 4167 7352
      4150 7344 4147 7331 4148 7332 4151 7316
      4164 7294 4149 7292 4060 7446 4097 7428
      4104 7450 4120 7437 4136 7470
TIME...MOT...LOC 1931Z 272DEG 61KT 4190 7487 4160 7493 4081 7617 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Goodman
2 follow-up statements
569 
WWUS51 KOKX 152006
SVSOKX

Severe Weather Statement
National Weather Service New York NY
406 PM EDT TUE MAY 15 2018

CTC001-009-NJC003-013-031-039-NYC071-079-087-119-152100-
/O.CON.KOKX.SV.W.0003.000000T0000Z-180515T2100Z/
Fairfield CT-New Haven CT-Passaic NJ-Union NJ-Bergen NJ-Essex NJ-
Westchester NY-Orange NY-Putnam NY-Rockland NY-
406 PM EDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL FAIRFIELD...NORTHWESTERN NEW HAVEN...PASSAIC...
NORTHWESTERN UNION...BERGEN...ESSEX...WESTCHESTER...ORANGE...PUTNAM
AND ROCKLAND COUNTIES...

At 405 PM EDT, severe thunderstorms were located along a line
extending from near Wallkill to near High Point to near Dingmans
Ferry to Stormville to near Tamaqua, moving east at 110 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations that could be impacted include...
Yonkers, Paterson, Stamford, Waterbury, Danbury, Passaic, White
Plains, Wayne, Bloomfield, Hackensack, Shelton, New City, Naugatuck,
Orange and Newburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and 
widespread significant wind damage. Although a tornado is not 
immediately likely, it is best to move to an interior room on the 
lowest floor of a building. These storms may cause serious injury 
and significant property damage.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4149 7476 4150 7448 4163 7426 4159 7395
      4144 7398 4149 7393 4153 7353 4167 7352
      4150 7344 4147 7331 4148 7332 4151 7316
      4164 7294 4149 7292 4060 7446 4097 7428
      4104 7450 4120 7437 4136 7470
TIME...MOT...LOC 2005Z 253DEG 97KT 4163 7422 4136 7465 4119 7497 4096
7525 4074 7596

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Goodman
540 
WWUS51 KOKX 152038
SVSOKX

Severe Weather Statement
National Weather Service New York NY
438 PM EDT TUE MAY 15 2018

CTC001-009-NJC003-013-031-039-NYC071-079-087-119-152100-
/O.CON.KOKX.SV.W.0003.000000T0000Z-180515T2100Z/
Fairfield CT-New Haven CT-Passaic NJ-Union NJ-Bergen NJ-Essex NJ-
Westchester NY-Orange NY-Putnam NY-Rockland NY-
438 PM EDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL FAIRFIELD...NORTHWESTERN NEW HAVEN...PASSAIC...
NORTHWESTERN UNION...BERGEN...ESSEX...WESTCHESTER...ORANGE...PUTNAM
AND ROCKLAND COUNTIES...

At 437 PM EDT, severe thunderstorms were located along a line
extending from Lake Carmel to near West Point to Victory Gardens to
Washington to near Coffeetown, moving east at 45 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and penny size hail.

SOURCE...The New York State Mesonet site at Beacon reported winds of 
         78 mph at 420 PM. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Yonkers, Paterson, Stamford, Waterbury, Danbury, Passaic, White
Plains, Wayne, Bloomfield, Hackensack, Shelton, New City, Naugatuck,
Orange and Newburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4149 7476 4150 7448 4163 7426 4159 7395
      4144 7398 4149 7393 4153 7353 4167 7352
      4150 7344 4147 7331 4148 7332 4151 7316
      4164 7294 4149 7292 4060 7446 4097 7428
      4104 7450 4120 7437 4136 7470
TIME...MOT...LOC 2037Z 277DEG 34KT 4147 7366 4134 7396 4086 7451 4075
7498 4061 7557

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...80MPH
 
$$

Goodman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:22 PM EDT, 12 minutes earlier.

Area forecast discussion, May 15, 3:22 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
322 PM EDT Tue May 15 2018

.SYNOPSIS...
A cold front moves through the area this evening then stalls to
the south through Friday night as a series of lows develop along
the front. The front then returns northward on Saturday as a
warm front, followed by a cold frontal passage Sunday night.
Another front passes to the east Monday, with high pressure
building in behind.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING...

A severe thunderstorm watch remains in effect for all areas
through 11 pm. Damaging winds are the primary threat, though
large hail and isolated tornadoes remain possible.

SPC has placed most of the forecast area in a Slight to Moderate Risk
for severe thunderstorms today. Note that the moderate risk is
an upgrade from earlier convective outlooks. Although damaging
winds will be possible across the entire area, the greatest
probability for significant wind damage will be to the north and
west of NYC, across portions of northern NJ, the lower Hudson
Valley and northwest Connecticut.

A significant squall line has developed to the west of the area
along a remnant outflow boundary and ahead of a leading short
wave. Ample surface heating has occurred ahead of the line, and
most significantly, an EML, with steep mid-level lapse rates
near the climatological maximum for this time of year, has
advected into the area in strong west-northwest deep layer flow.
The combination has created an environment not often seen in the
Northeast, particularly this early in the convective season that
will act to maintain the squall line. Although the marine layer
may weaken it some as it moves east of the city, the
organization of the system may compensate and allow the
potential for damaging wind gusts all the way to the coast. As
such, the watch remains in effect for the entire area through 11
pm.

Additionally, there is still a chance for isolated supercells
ahead of the line. Anything discrete that can develop will be
capable of producing large hail, damaging winds, and an isolated
risk of a tornado. Cells to the north of our area in the Hudson
Valley have already exhibited supercellular behavior.

The severe threat should come to an end from NW to SE early this
evening as the best forcing exits to the east and with the loss
of solar heating. However, the front begins to stall out as it
goes S of Long Island, so showers could linger in the vicinity
into the overnight hours.

Lows tonight should be around 5-10 degrees above normal.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The front is expected to stall to the south of Long Island on
Wednesday, with a series of short waves maintaining cloudy
conditions across the area, and a chance of rain that will
primarily linger across portions of NJ, NYC into Long Island. No
severe weather is expected. Due to the cloud cover and onshore
flow, highs on Wednesday will be around 5 degrees below normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Expect an unsettled weather pattern through much of the long term
period.

The main weather feature to start the long term period will be a
stalled frontal boundary south of Long Island that will have a
series of lows traveling along it. The front then lifts northward as
a warm front sometime late Friday into Saturday then stalls
once again just north of the region. Again, as this front sits
north of the region, a series of lows will travel along this
boundary. This front finally moves east as a cold front
approaches early next week. High pressure finally returns for
the middle of next week.

As the front lifts north of the region late Friday into Saturday,
the airmass will become more tropical in nature with dewpoints
getting into the 60s for the weekend. In addition, precipitable
water values are forecast to reach 1.5 to 2 inches Friday into the
weekend. Heavy rain will be a possibility especially in any
thunderstorms for the weekend. Will continue to mention at least a
chance of thunder each afternoon and evening this weekend as surface
CAPE increases each afternoon, especially north and west of NYC.

Each day will have its chances for rain during the long term with
the most moisture in the Friday through Saturday timeframe. Highest
POPs during the long term are contained in this timeframe.

Temperatures through most of the period will be above normal except
for Friday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Significant thunderstorm impacts thru 00z.

Sct-isold tstms will be capable of developing at any time along
and w of the Hudson River. Otherwise, tstms will continue to
develop ewd towards the area this aftn and eve. Winds in excess
of 50 kt, hail and torrential rainfall can be expected in the
strongest storms.

MVFR or lower develops tngt behind the tstms, and continues thru
the rest of the taf period as rain develops during the day on
Wed. There is the potential for addition rain overnight tngt,
but again this is highly uncertain in the post convective
environment.

SW flow will increase thru 21z, then winds are expected to shift
to the n following the tstms. Significant variability in wind
direction and speed can be expected invof tstms. Winds settle to
nely overnight, then veer to the ene on Wed.

    ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible for tstm timing.

KLGA TAF Comments: Amendments possible for tstm timing.

KEWR TAF Comments: Amendments possible for tstm timing.

KTEB TAF Comments: Amendments possible for tstm timing.

KHPN TAF Comments: Amendments possible for tstm timing.

KISP TAF Comments: Amendments possible for tstm timing.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Rest of Wednesday...MVFR or lower with ene flow.
.Thursday...Mainly VFR.
.Friday...IFR or lower with -RA likely. ENE flow up to 30kt
possible.
.Saturday...MVFR or lower possible. ENE flow.
.Sunday...MVFR or lower possible.

&&

.MARINE...
A severe thunderstorm watch is in effect for all waters through
11 pm.

There is potential for strong to severe thunderstorms over the
waters this afternoon and evening. Significant wind gusts and
large hail will be possible.

Wind gusts on the ocean waters outside of any thunderstorms will
be around 25 kt. South-southwest flow ahead of the frontal
passage this evening will allow ocean seas to build to around 5
ft (mainly over the S 1/2 of the zones), so a Small Craft
Advisory remains in effect. On the non-ocean waters, gusts may
reach 20 kt this afternoon and evening.

By tomorrow morning, the front will stall south of the waters,
with initially light flow allowing seas to subside. Flow may
increase again from the northeast, though seas should remain
below SCA- levels.

Sub SCA conditions will continue Wednesday night through Friday
night. Seas then increase to 5 ft on the far eastern ocean
waters on Friday before subsiding below 5 ft Friday night. More
widespread 5 ft seas can be expected on the ocean waters
Saturday night through Monday.

&&

.HYDROLOGY...
Generally 1-1 1/2" of rain, with locally higher amounts is
expected from this afternoon through Wednesday. Currently, most
of this rain is expected to fall with showers and thunderstorms
this afternoon and evening.

While minor flooding of urban and poor drainage areas is the
main threat, the possibility of localized flash flooding,
especially over NE NJ/Lower Hudson Valley/SW CT/NYC cannot be
ruled out.

In addition, there is some uncertainty in the amount of rainfall
over the southern 1/2 of the area on Wednesday. Amounts
should largely remain less than 1/4 of an inch, though if the
system trends northward amounts may be higher.

Periods of heavy rain will be possible Friday through the
weekend. There is still a lot of uncertainty on where heaviest
rainfall will fall and confidence remains low in this time
period.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ350-353-
     355.

&&

SYNOPSIS...MD
NEAR TERM...MD
SHORT TERM...MD
LONG TERM...BC
AVIATION...12
MARINE...MD
HYDROLOGY...MD
EQUIPMENT...
Hazardous weather outlook, May 15, 1:50 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
150 PM EDT Tue May 15 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161700-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
150 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 95 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-161700-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
150 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 95 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:06 PM EDTAreal Flood AdvisoryOKXBergen, Passaic114 min
May 15, 4:33 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic, Union117 min
May 15, 4:51 PM EDTSevere Thunderstorm WarningOKXBergen, Essex, Hudson, Passaic, Union54 min
May 15, 4:40 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region2 hr
May 15, 4:43 PM EDTTornado WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region32 min
May 15, 5:07 PM EDTTornado WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region23 min
May 15, 5:28 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region47 min
May 14, 10:05 PM EDTDense Fog AdvisoryOKXKings, Nassau, Queens, Suffolk5 hr
May 14, 10:09 PM EDTMarine Dense Fog AdvisoryOKX5 hr
May 15, 5:19 AM EDTMarine Dense Fog AdvisoryOKX5 hr
May 15, 3:57 PM EDTTornado WarningOKXOrange33 min
May 15, 4:35 PM EDTSpecial Marine WarningOKX85 min
May 15, 4:39 PM EDTSpecial Marine WarningOKX96 min
May 15, 5:03 PM EDTAreal Flood AdvisoryOKXNassau, Queens, Suffolk117 min
May 15, 5:27 PM EDTSpecial Marine WarningOKX2 hr
May 15, 6:24 PM EDTSpecial Marine WarningOKX48 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2018Severe Thunderstorm Warnings in New York, 2018Severe Thunderstorm Warnings in Connecticut, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.